Journals / Uludağ Üniversitesi Tıp Fakültesi Dergisi / 2026 / Cilt: 52

A Rare and Reversible Cause of Encephalopathy: Valproic Acid Encephalopathy

Ensefalopatinin Nadir ve Geri Dönüşümlü Bir Nedeni: Valproik Asit Ensefalopatisi

Nida Meriç Koyuncu Yılmaz(Bursa Uludag University, Faculty of Medicine, Department of Neurology, Bursa, Türkiye.)0009-0003-2903-065X
Aylin Bican Demir(Bursa Uludag University, Faculty of Medicine, Department of Neurology, Bursa, Türkiye.)0000-0001-6739-8605
Anıl Muştucu(Bursa Uludag University, Faculty of Medicine, Department of Psychiatry, Bursa, Türkiye.)0000-0002-2663-3661
Rümeysa Ayşe Güllülü(Bursa Uludag University, Faculty of Medicine, Department of Psychiatry, Bursa, Türkiye.)0000-0001-7434-0153
Pages
—
Publication Date
2026-09-02
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

In the psychiatric patient group, differentiating the findings from encephalopathy and the fact that they are reversible with early diagnosis and treatment are critical.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Valproic acid encephalopathy is a rare etiology of encephalopathy, characterized by altered consciousness, cognitive slowing, focal neurological deficits, and paradoxical seizure increase in epileptic patients, all developing during valproic acid treatment.
📊
Key Findings & Data:Our case involves a patient with schizophrenia who was using valproate and developed seizure increase and encephalopathy without obvious metabolic or hepatic predisposing factors.
💡
Conclusion & Impact:In the psychiatric patient group, differentiating the findings from encephalopathy and the fact that they are reversible with early diagnosis and treatment are critical.
🔬Design:Olgu Sunumu
📍Scope:Comprehensive Sample
⚙️Variables:valproik asit · ensefalopati · hiperamonyemik

Abstract

Valproic acid encephalopathy is a rare etiology of encephalopathy, characterized by altered consciousness, cognitive slowing, focal neurological deficits, and paradoxical seizure increase in epileptic patients, all developing during valproic acid treatment. It may be hyperammonemia-related (most common), non-hyperammonemia-related, or hepatotoxicity-related. Serum valproate levels may be elevated or within the therapeutic range. EEG showing diffuse slowing of background activity and triphasic waves is helpful. Our case involves a patient with schizophrenia who was using valproate and developed seizure increase and encephalopathy without obvious metabolic or hepatic predisposing factors. Serum valproic acid levels were within the therapeutic range, but EEG revealed severe encephalopathy with diffuse slowing of background activity, and elevated serum ammonia levels led to diagnosis. Symptoms resolved with discontinuation of valproate and L-carnitine treatment. In the psychiatric patient group, differentiating the findings from encephalopathy and the fact that they are reversible with early diagnosis and treatment are critical.

Özet

Valproik asit ensefalopatisi, ensefalopati etiyolojisinde nadir bir tablo olup VA tedavisi sırasında gelişen bilinç değişikliği, kognitif yavaşlama, fokal nörolojik defisitler ve epileptik hastada paradoksal nöbet artışı ile karakterizedir. Hiperamonyemik(en sık), non-hiperamonyemik ve hepatotoksisite ilişkili olabilir. Serum valproat düzeyleri yüksek veya terapötik aralıkta olabilir. EEG’de zemin aktivitesinde diffüz yavaşlama ve trifazik dalgalar yardımcıdır. Vakamızda, valproat kullanan ve belirgin metabolik veya hepatik predispozan faktörleri olmaksızın nöbet artışı ve ensefalopati geliştiren bir şizofreni hastası yer almaktadır. Serum valproik asit düzeyleri terapötik aralıkta olmasına rağmen, EEG'de zemin aktivitesinde diffüz yavaşlama ile birlikte ağır ensefalopati saptanmış ve yüksek serum amonyak düzeyleri ile tanıya gidilmiştir. Semptomlar valproat kesilmesi ve L-karnitin tedavisi düzelmiştir. Psikiatrik hasta grubunda bulguların ensefalopati ile ayırt edilmesi gerekliliği ve erken tanı tedavi ile geri dönüşümlü olması kritiktir.

🔖

Cite This Article

Yılmaz, N. M. K., Demir, A. B., Muştucu, A., Güllülü, R. A., *, N. M. K. Y. (2026). A Rare and Reversible Cause of Encephalopathy: Valproic Acid Encephalopathy. Uludağ Üniversitesi Tıp Fakültesi Dergisi, Cilt: 52. https://doi.org/10.32708/uutfd.1930595

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (10)

  1. Gerstner T, Buesing D, Longin E, et al. Valproic acid-induced encephalopathy—a review. Epilepsia. 2006;47(12):2069-2073.
  2. Lheureux PE, Hantson P. Carnitine in the treatment of valproic acid-induced toxicity. Clin Toxicol (Phila). 2005;43(8):857-863.
  3. Wadzinski J, Franks R, Roane D, Bayard M. Valproate-associated hyperammonemic encephalopathy. J Am Board FamMed. 2007;20(5):499-502.
  4. Häussinger D. Hepatic encephalopathy. J Hepatol. 2006;43(1Suppl):S10-S20.
  5. Brusilow SW, Maestri NE. Urea cycle disorders: diagnosis,pathophysiology, and therapy. Adv Pediatr. 1996;43:127-170.
  6. Kaplan PW. The EEG in metabolic encephalopathy and coma.J Clin Neurophysiol. 2004;21(5):307-318.
  7. Butterworth RF. Pathophysiology of hepatic encephalopathy: anew look at ammonia. Metab Brain Dis. 2002;17(4):221-227.
  8. Perrott J, Murphy NG, Zed PJ. L-carnitine for acute valproicacid overdose: a systematic review. Ann Pharmacother. 2010;44(7-8):1287-1293.
  9. Carr RB, Shrewsbury K. Hyperammonemia due to valproic acid in the psychiatric setting. Am J Psychiatry. 2007;164(7):1020-1027.
  10. Verrotti A, Trotta D, Salladini C, et al. Valproate-induced hyperammonemia. Metab Brain Dis. 2002;17(4):367-373.